A rare case of a bisphosphonate-induced peri-prosthetic femoral fracture.
An 81-year-old woman presented with a fracture in the left femur. She had well-fixed bilateral hip replacements and had received long-term bisphosphonate treatment. Prolonged bisphosphonate use has been recently linked with atypical subtrochanteric and diaphyseal femoral fractures. While the current definition of an atypical fracture of the femur excludes peri-prosthetic fractures, this case suggests that they do occur and should be considered in patients with severe osteopenia. Union of the fracture followed cessation of bisphosphonates and treatment with teriparatide. Thus, this case calls into question whether prophylactic intramedullary nailing is sufficient alone to treat early or completed atypical femoral fractures.
Hospital for Special Surgery, 535 E 70th Street, New York, New York 10021, USA. email@example.com
SourceThe Journal of bone and joint surgery. British volume 94:7 2012 Jul pg 994-7
MeSHAged, 80 and over
Arthroplasty, Replacement, Hip
Bone Density Conservation Agents
Drug Administration Schedule
Pub Type(s)Case Reports